Missouri, 2001

Heat in Missouri, July 17 to 24, 2001

July 17 to 24, 2001 · NWS EAX · 37 events in 37 counties and zones

Excessive heat plagued northern and western Missouri from July 17th through July 24th. In Kansas City the heat caused the deaths of two men aged 50 and 79.

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Excessive heat plagued northern and western Missouri from July 17th through July 24th. In Kansas City the heat caused the deaths of two men aged 50 and 79.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 1:01 AM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Jul 17, 1:01 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT TUE JUL 17 2001

...MAIN CONCERNS ARE THUNDERSTORMS OVER NORTHERN CWA THIS MORNING
AND TONIGHT AND OF COURSE THE HEAT AND HUMIDITY...

850MB PROFILER PLOT SHOWS LLJ OVER EASTERN KS WITH BEST CONVERGENCE
ACROSS WESTERN MO.  +14 DEGREES C AT 700MB ON THE TOP SOUNDING
POSING A BIT OF A PROBLEM HOWEVER FOR DEVELOPMENT AND STORMS ARE
HAVING A HARD TIME DROPPING SOUTH OVER SOUTHERN IA.  BEST
INSTABILITY RESIDES ACROSS EAX CWA BUT AGAIN. OF MOST CONCERN THIS
MORNING WILL BE ALONG AND EAST OF A MARYVILLE TO MAYSVILLE TO
CARROLLTON LINE.  THE FARTHER SOUTH AND EAST THE STORMS MOVE THE
FARTHER AWAY THEY GET FROM THE BEST FORCING SO A SOUTH OR SOUTHWEST
MOVEMENT WOULD BE MOST FAVORABLE FOR CONTINUED STRONG STORMS BUT CAP
KEEPING THINGS FROM HEADING TOO FAR IN THAT DIRECTION. ALSO WATCHING
A LITTLE BATCH OF CONVECTION GETTING READY TO HEAD INTO SOUTHWEST
COUNTIES. WILL LIKLEY NEED TO CARY SOME MORNING POPS ACROSS MOST OF
THE CWA.

WILL KEEP HEAT ADVISORY ACROSS ENTIRE CWA THROUGH THURSDAY AS DEW
POINTS CONTINUE IN THE MID AND UPPER 70S...UP TO 81 AT MCI TUESDAY
AFTERNOON.  WITH DEW POINTS THIS HIGH ONLY NEED A TEMPERATURE AROUND
91 OR 92 TO VERIFY A HEAT ADVISORY.  BIGGEST DEBATE WILL BE
NORTHEAST CWA WHERE CLOUDS AND THUNDERSTORMS MAY KEEP THINGS FROM
HEATING UP UNTIL THE AFTERNOON. WILL TALK TO DSM AND STL BEFORE
MAKING THIS DECISION.  WILL ALSO BE DEALING WITH A BOUNDARY LEFT
BEHIND BY THUNDERSTORMS SO MAY HAVE TO HAVE LATE AFTERNOON OR
EVENING POPS IN ALONG AND NORTH OF BOUNDARY.

A SIMILAR SET UP IN PLACE TONIGHT FOR NORTHERN CWA SO WILL INCLUDE
POPS FOR NORTHERN COUNTIES TONIGHT AND INTO THURSDAY MORNING. WILL
GO CLOSEST TO MAV GUIDANCE THROUGH FIRST 4 PERIODS.

.EAX...
MO...HEAT ADV ALL XCP NERN MOST CWA TNGT...ALL CWA WED.
KS...HEAT ADV THRU WED.

18

In the hours before

Special weather statement, Jul 17, 9:22 AM CST, 2 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUL 17 2001

FORECAST: HEAT WILL BECOME THE MAIN ISSUE OVER THE NEXT SEVERAL DAYS
AS HEAT INDICES CLIMB ABOVE 105 DEGREES WEST OF A PRINCETON TO
WARRENSBURG LINE TODAY. EAST OF THIS LINE HEAT INDICES WILL CLIMB TO
AROUND 100 AND WILL EXCEED 105 ON WEDNESDAY...AS WILL EASTERN KANSAS
AND WESTERN MISSOURI.  A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER
NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN ISOLATED
REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT.

DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN
HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK
STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE
HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND
HUMID INTO THE WEEKEND.

OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK.
EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY
MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY
PRECIPITATION IS EXPECTED THROUGH FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Jul 17, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUL 17 2001

FORECAST: HEAT WILL BE THE MAIN ISSUE OVER THE NEXT SEVERAL
DAYS. HEAT INDICES WILL BE ABOVE 105 DEGREES ACROSS EASTERN KANSAS
AND WESTERN MISSOURI BOTH THIS AFTERNOON AND WEDNESDAY. NORTH
CENTRAL MISSOURI WILL CLIMB TO AROUND 100 DEGREES TODAY...AND WILL
EXCEED 105 ON WEDNESDAY.  A FEW THUNDERSTORMS WILL REMAIN POSSIBLE
OVER NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN
ISOLATED REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT.

DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN
HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK
STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE
HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND
HUMID INTO THE WEEKEND.

THUNDERSTORMS THAT ARE EXPECTED ACROSS THE NORTHERN PLAINS THIS
EVENING...MAY TURN SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST
MISSOURI LATE TONIGHT.

OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK.
EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY
MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY
PRECIPITATION IS EXPECTED THROUGH FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP:v//WWW.CRH.NOAA.GOV/EAX

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heat. Local standard time, as filed.

Heat, Adair

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Adair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Heat, Andrew

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Andrew forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Heat, Atchison

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.431, -95.428 (the zone’s center; the record gives no point)

Heat, Bates

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Bates forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.257, -94.340 (the zone’s center; the record gives no point)

Heat, Buchanan

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Heat, Caldwell

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Caldwell forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Heat, Carroll

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Heat, Cass

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Cass forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Heat, Chariton

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Heat, Clay

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.602, -94.405 (the zone’s center; the record gives no point)

Heat, Cooper

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Heat, Daviess

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Heat, De Kalb

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
De Kalb forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Heat, Gentry

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Gentry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Heat, Grundy

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Grundy forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Heat, Henry

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Heat, Holt

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Holt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.094, -95.215 (the zone’s center; the record gives no point)

Heat, Howard

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Jackson forecast zone
Deaths
2 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Heat, Lafayette

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Heat, Linn

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Linn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Heat, Macon

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Macon forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Heat, Mercer

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Mercer forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Heat, Nodaway

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Nodaway forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Heat, Pettis

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Pettis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.728, -93.285 (the zone’s center; the record gives no point)

Heat, Platte

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Heat, Putnam

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Putnam forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Heat, Ray

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Heat, Saline

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

Heat, Schuyler

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Schuyler forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Heat, Sullivan

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Heat, Worth

When
July 17, 12:00 PM CST to July 24, 8:00 PM CST
Where
Worth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Jackson2001-07-1750MalePermanent HomeDirect
Heat, Jackson2001-07-2079MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258852, 5258853, 5258854, 5258855, 5258856, 5258857, 5258858, 5258859, 5258860, 5258861, 5258862, 5258863, 5258864, 5258865, 5258866, 5258867, 5258868, 5258869, 5258870, 5258871, 5258872, 5258873, 5258874, 5258875, 5258962, 5258963, 5258964, 5258965, 5258966, 5258967, 5258968, 5258969, 5258970, 5258971, 5258972, 5258973, 5258974.